Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 31, 2012, 10:27 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 10:27 PM EDT (02:27 UTC)
- Expired
- May 31, 2012, 11:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Columbia, SC
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
253
WWUS82 KCAE 010227
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT THU MAY 31 2012
GAZ040-063-064-SCZ018-025-026-010330-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-SALUDA-
1027 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 1130 PM
EDT...
AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS IN MCDUFFIE...COLUMBIA AND LINCOLN COUNTIES
IN THE CENTRAL SAVANNAH RIVER AREA MOVING NORTHEAST AROUND 10 MPH.
THIS ACTIVITY WILL SPREAD INTO MCCORMICK,,,EDGEFIELD AND SALUDA
COUNTIES WITHIN THE NEXT HOUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...SALUDA...EVANS...GROVETOWN...
HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
3398 8230 3402 8224 3398 8219 3399 8205
3396 8202 3412 8188 3391 8158 3331 8235
3335 8255 3362 8264 3365 8259 3366 8250
3382 8260 3387 8258 3387 8261 3398 8265
TIME...MOT...LOC 0224Z 220DEG 19KT 3398 8256 3356 8215
$$
TTHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 31, 7:55 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 31, 7:55 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 755 PM EDT THU MAY 31 2012 .SYNOPSIS... A COLD FRONT WILL COME THROUGH FRIDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE TO OUR EAST BY SATURDAY MORNING...WITH WEAK DRY HIGH PRESSURE BUILDING IN TO PROVIDE FAIR WEATHER FOR SATURDAY AND SUNDAY. A SERIES OF UPPER DISTURBANCES AND SURFACE BOUNDARIES WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY TO MID NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... TONIGHT...CONVECTIVE ACTIVITY IN CSRA STARTING TO DIE OFF. WILL KEEP A 20 PERCENT CHANCE NEXT FEW HOURS IN THE NORTHERN PART OF THE CSRA. OTHERWISE...PARTLY TO MOSTLY CLOUDY SKIES WITH WEAK HIGH PRESSURE OVER THE AREA. UPPER LEVEL TROUGH EXTENDING FROM THE MID-WEST THROUGH THE MS RIVER VALLEY TO THE GULF COAST PRODUCING SOUTHWEST FLOW ALOFT. FRIDAY...A PAIR OF UPPER DISTURBANCES TO OUR WEST WILL MOVE THROUGH FRIDAY. MODELS INDICATE THE APPEARANCE OF A WARM FRONT TYPE FEATURE TO SHIFT NE ACROSS THE FORECAST AREA EARLY FRIDAY MORNING PROVIDING A CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM. THE MAIN FRONT WILL ROLL THROUGH LATE IN THE DAY FRIDAY. MODERATE INSTABILITIES ALONG WITH MODERATE LOW TO MID LEVEL JETS SUGGEST SOME POTENTIAL FOR SEVERE. SPC HAS REGION IN SLIGHT RISK. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... COLD FRONT PUSHES INTO REGION FRIDAY NIGHT. MODELS INDICATE FRONT TO HAVE PUSHED TO OUR EAST BY SATURDAY MORNING...WITH DRIER AIR ENTERING THE REGION. A WEAK POST FRONTAL SURFACE TROUGH WILL SWING THROUGH FROM THE NORTH DURING THE DAY SATURDAY...WITH WEAK HIGH PRESSURE BUILDING IN BEHIND IT FOR SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... SOME UPPER ENERGY WILL RIDE BY TO OUR NORTH SUNDAY. DRY AIR EXPECTED TO PREVENT PRECIPITATION FOR OUR FA SAT/SUN. GFS/ECMWF INDICATE UPPER LOW TO MEANDER FOR A WHILE NEAR NEW ENG/CANADIAN MARITIMES...WITH UPPER RIDGE OVER CENT NOAM. BOTH MODELS SUGGEST AN UPPER DISTURBANCE AND FRONTAL BOUNDARY...ALONG WITH SOME INCREASE IN MOISTURE...TO PROVIDE CHANCE OF PRECIP LATE MON INTO TUE TIME FRAME. IT APPEARS A SERIES OF UPPER DISTURBANCES WILL CONTINUE TO ROTATE AROUND THE UPPER LOW THROUGH OUR REGION THROUGH MID WEEK. A N TO NW FLOW ALOFT IS USUALLY A DRY FLOW FOR OUR REGION...BUT IN THE WARM SEASON WITH SUFFICIENT MOISTURE AVAILABLE...A CHANCE OF CONVECTION PLAUSIBLE. HPC AND GFS ENSEMBLE MOS GUIDANCE GENERALLY SUGGEST SLIGHT CHANCE POPS...WHILE EXPERIMENTAL ECMWF MOS SUGGESTS CHANCE A LITTLE HIGHER. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR THROUGH THE EVENING. MODELS SHOWING MIXED SIGNALS AS FOR CONDITIONS AFTER MIDNIGHT. WARM FRONT APPEARS TO LIFT NORTH INTO THE AREA TONIGHT. MVFR CIGS/VSBYS ALONG WITH A FEW SHOWERS POSSIBLE. HAVE INCLUDED MVFR CONDITION 08Z-14Z IN TAFS GIVEN MEDIUM AVERAGE CONFIDENCE. BY 14Z-15Z EXPECTING VFR TO RETURN. MAY SEE CONVECTION DEVELOPING TOWARD THE END OF THE TAF PERIOD IN ADVANCE OF A COLD FRONT. GUSTY SOUTHWEST WINDS EXPECTED TO DEVELOP AFTER 14Z. EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE FRIDAY AFTERNOON INTO FRIDAY NIGHT AS A FRONTAL SYSTEM MOVES THROUGH THE AREA PRODUCING CONVECTION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, May 31, 4:25 AM EDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 425 AM EDT THU MAY 31 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 425 AM EDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT IS FORECAST TO CROSS THE REGION FRIDAY AFTERNOON INTO FRIDAY NIGHT. A FEW THUNDERSTORMS ASSOCIATED WITH THE FRONT MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL FRIDAY AFTERNOON INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT ON FRIDAY.
In the hours before
Special weather statement, May 31, 5:57 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT THU MAY 31 2012
GAZ077-312300-
BURKE-
557 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
700 PM EDT...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THE JENKINS AND BURKE COUNTY LINE...MOVING
NORTHEAST AT 20 MPH. THE STORM WILL AFFECT SOUTH-CENTRAL BURKE COUNTY.
THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL
HAIL...ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.
&&
LAT...LON 3281 8219 3308 8213 3298 8187 3292 8194
3291 8209 3288 8212 3282 8214 3281 8215
3281 8218
TIME...MOT...LOC 2155Z 206DEG 18KT 3286 8210Special weather statement, May 31, 9:26 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
926 PM EDT THU MAY 31 2012
GAZ040-063-064-SCZ018-025-010230-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
926 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES THROUGH 1030 PM EDT...
AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ENTERING MCDUFFIE AND LINCOLN COUNTY IN EAST
CENTRAL GEORGIA. THIS ACTIVITY WAS MOVING NORTHEAST 10 TO 15 MPH
AND MAY AFFECT COLUMBIA...MCCORMICK AND EDGEFIELD COUNTIES WITHIN
THE NEXT HOUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...MCCORMICK...EVANS...GROVETOWN...HARLEM...LINCOLNTON AND
THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3365 8259 3366 8250 3382 8260 3387 8258
3387 8261 3398 8265 3397 8259 3401 8260
3408 8253 3406 8237 3404 8232 3398 8230
3401 8226 3379 8174 3331 8236 3334 8252
3337 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 0125Z 232DEG 17KT 3382 8290 3333 8244
TTHSpecial weather statement, May 31, 10:27 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT THU MAY 31 2012
GAZ040-063-064-SCZ018-025-026-010330-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-SALUDA-
1027 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN...
COLUMBIA...EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 1130 PM
EDT...
AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS IN MCDUFFIE...COLUMBIA AND LINCOLN COUNTIES
IN THE CENTRAL SAVANNAH RIVER AREA MOVING NORTHEAST AROUND 10 MPH.
THIS ACTIVITY WILL SPREAD INTO MCCORMICK,,,EDGEFIELD AND SALUDA
COUNTIES WITHIN THE NEXT HOUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...SALUDA...EVANS...GROVETOWN...
HARLEM...LINCOLNTON...MARTINEZ AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
3398 8230 3402 8224 3398 8219 3399 8205
3396 8202 3412 8188 3391 8158 3331 8235
3335 8255 3362 8264 3365 8259 3366 8250
3382 8260 3387 8258 3387 8261 3398 8265
TIME...MOT...LOC 0224Z 220DEG 19KT 3398 8256 3356 8215
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:26 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 64 min |
| May 31, 11:30 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, McCormick, Saluda | 60 min |
| Jun 1, 1:30 AM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Jun 1, 1:42 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 36 min |
| Jun 1, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 63 min |
| Jun 1, 2:07 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 38 min |
| Jun 1, 2:22 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jun 1, 4:44 PM EDT | Special Weather Statement | CAE | Clarendon | 16 min |
| Jun 1, 7:11 PM EDT | Special Weather Statement | CAE | Lancaster | 34 min |
| Jun 1, 7:21 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster, Lexington, Richland | 39 min |
| Jun 1, 4:33 PM EDT | Special Weather Statement | CAE | Columbia | 42 min |
Nearby
Special Weather Statements in South Carolina, 2012Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.